While antibiotics can be a lifesaver when your toddler is sick, cranky and lethargic, they can be just as dangerous as they are helpful. According to the Centers for Disease Control and Prevention, anywhere from 20 to 50 percent of the more than 235 million antibiotics prescribed to children on an annual basis are not necessary for the health of the child. Whether you are overusing, misusing or correctly using antibiotics for your toddler, you might notice a change in your little one’s behavior that could be a result of the medication she is ingesting.
Video of the Day
According to Carolyn Dean, M.D., N.D., in an article written for TotalHealthMagazine.com, antibiotics can cause your child to become hyperactive. Dean advises that antibiotics are grossly overused by doctors and parents to treat illnesses such as ear infections, colds and the flu in toddlers, and that this overuse can lead to your toddler’s hyperactivity. In other words, you may notice your toddler becoming more active, more difficult to discipline and more difficult to control at home and in public.
Toddlers who are on antibiotics already don’t feel good, which means their behavior may change in a number of ways, such as their usual demeanor. Your toddler may become grumpy, unhappy and difficult to please. She may not want to play, and she may want to be held more than usual. Part of the reason for this is the many negative side effects that go along with antibiotics. Your toddler could experience side effects such as diarrhea, a rash, oral thrush or nausea, according to AskDrSears.com. Any of these potential side effects can cause your toddler’s behavior to change.
Changes in Sleep Patterns
Sometimes when your child is sick and taking antibiotics, his sleep patterns could change, advises PDRHealth.com, the Physician’s Reference Desk. Of course, it’s normal for your toddler’s sleep habits to change when he isn’t feeling well, but the antibiotics could cause him to suffer from insomnia as well. Some toddlers, however, may sleep better or longer when taking antibiotics. All children react differently, but most antibiotics, such as amoxicillin, have a warning label stating that your child may experience a change in sleeping habits.
Making Children Sicker
One possibility is that your child will become sicker if she doesn't get relief from the antibiotics. You know that your child’s behavior changes when she’s sick; she may become lethargic, cry constantly, become whiny or excessively tired and have trouble sleeping. When you give your toddler too many antibiotics -- particularly when they are not needed -- this helps the bacteria in her body create a resistance to the antibiotics, which could make it harder to treat future illness, according to HealthyChild.com. When your child becomes resistant to antibiotics, her illnesses become more difficult to treat, her behavior could worsen and she may be more likely to experience serious illness as a result.